Osteoporosis 'Bisphosphonates' To Be Investigated By FDA

Share |
March 11, 2010  The Laura And Wagner Foundation Wellness Information Center

Some online news sites are reporting the U.S. Food and Drug Administration is saying it has found no link between osteoporosis medications such as Fosomax, Actonel, Boniva and Recast to reports of thigh-bone fractures in some patients who have been taking the medication for five years or longer.

However, ABC News, which broke the news of the original concerns, reports the FDA has announced it will look into whether the link exists and will work closely with outside experts.

At issue is mounting evidence of the so-called 'atypical subtrochanteric femur fractures' after taking the medication, that is supposed to make bones stronger, for more than five years.

This isn't the first time Fosomax has been at the center of concerns over possible side effects. After concerns about possible heart problems were dismissed, other data suggests links to severe musculoskeletal pain and osteonecrosis - a slow death of tissue in the jawbone.

Merck, the manufacturer of Fosomax, acknowledges that 'rare reports consistent with osteonecrosis of the jaw have been received' but claims, in an online statement, that rare cases of ONJ have been reported in patients who don't have osteoporosis and who haven't taken Fosomax or any other bisphosphonate medications.

Watch the ABC News report on the femur fractures here.

Watch the Merck response to the ABC News report here.


RELATED STORIES:

 FOSOMAX SIDE EFFECTS: More suspected links to esophageal cancer and jawbone 'death'

 HILLARY CLINTON: Was her fall a warning for the possibility of osteoporosis